There’s a serial killer on the loose, a killer of libidos. No it’s not stress, or overwork, or even relationship difficulties, though all have been implicated in the deaths of desire. This killer is a commonly prescribed medication: Prozac and its cousins the SSRIs.
A 35-year-old woman was referred by her therapist for an evaluation of her sadness, irritability, fatigue, and poor concentration despite cognitive behavior therapy. She was happily married and had a fulfilling, enjoyable sex life. She was diagnosed as suffering from depression, and treatment with Prozac was started. At a follow-up visit, she reported complete relief of her depression and irritability. However, she complained about marital problems. Detailed questioning revealed a lack of sexual desire and difficulty in achieving orgasm. It was apparent that the dysfunction was related to the treatment with Prozac. (adapted from Balon, SSRI Associated Sexual Dysfunction)
Stories like these are repeated over and over again in therapists’ offices, or worse, not repeated but kept secret by patients who are embarrassed. And these stories are more common than previously thought. In a 2007 article, Depression, Antidepressants and Human Sexuality, Balon reported that sexual side effects of a class of antidepressants known as SSRIs (selective serotonin re-uptake inhibitors, like Prozac, Zoloft and Paxil) impact anywhere from 30% to 70% of people who take these medications. It is particularly unfortunately that these side effects are often not shared with physicians, because there are ways to prevent, minimize and treat sexual side effects.
Why is it so difficult to pin down exactly how many people are affected by side effects of SSRIs? Part of the problem is that depression itself has many sexual side effects. Approximately 70% of people suffering from depression report some impairment of sexual functioning, particularly loss of libido. Assessing the sexual side effects of SSRIs is further complicated by the fact that many patients have additional medical conditions that effect sexuality or take non-psychiatric medications that can impair sexual functioning.
Nonetheless, years of experience with SSRIs have made it plain that they can and often do cause sexual side effects. Interestingly, the main reason why sexual side effects have risen to the fore in connection with SSRIs is because older antidepressants had many more serious side effects that overshadowed the effects on sexuality. Paradoxically, newer medications with fewer side effects have raised the relative importance of sexual side effects.
What are the sexual side effects of SSRIs? According to Sexual Dysfunction Associated with Antidepressant Therapy:
The major side effect is anorgasmia or delayed orgasm, which seems to occur in 30% to 40% of patients depending on the threshold set for the diagnosis. Clinicians have used this side effect to treat premature ejaculation. These problems usually occur within 1 to 2 weeks of starting the agent and well before the antidepressant effect is evident… Problems with decreased libido and erectile impairment occur less frequently, perhaps in approximately 20% and 10% of patients, respectively
Not all SSRIs are equally likely to cause sexual side effects.
Controlled clinical trials and large prospective clinical series have established that the SSRIs … as a class, are all are associated with sexual dysfunction. There is some evidence that paroxetine has a higher rate of sexual dysfunction than the other SSRIs and that fluvoxamine may have a lower rate of sexual dysfunction …
… Antidepressants with a low incidence of sexual side effects are … Bupropion, Nefazodone, Mirtazapine, [and] Duloxetine.
This variability in the frequency of sexual side effects suggests ways to prevent and treat sexual side effects. To prevent sexual side effects, patients can be started on SSRIs that have a lower incidence of side effects. In the event that side effects develop, switching to a different SSRI may solve the problem.
There are many other strategies for dealing with sexual side effects, including:
Waiting for the side effect to resolve spontaneously
Scheduling sexual activity around dosing of the medication
Temporarily going off the medication
Adding medications that counteract the sexual side effects of SSRIs (e.g. Wellbutrin)
What do people taking, or contemplating taking SSRIs need to know? First, it is important to be aware, even before starting treatment, that SSRIs can and often do have sexual side effects. Second, it is critical to bring up the issue of side effects with your physician, both before starting treatment, and if any symptoms develop. Third, if the medication is helping with depression, don’t stop treatment because of sexual side effects; they can often be minimized or cured by strategies like those mentioned above. Fourth, if side effects do develop, you can share information with your partner that the side effects are due to the medication and not the relationship itself.
The search is on for newer SSRIs that have fewer or no sexual side effects. In the meantime, for those who need them, SSRIs can be literally life saving. Many sexual side effects can be prevented, minimized or treated, so no one has to choose between a sex life and a life free of depression.